Florida, 2001Rip Current in Florida, October 20, 2001
October 20, 2001 · NWS JAX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 20, 2:00 PM EST, 3 hours earlier.
Area forecast discussion, Oct 20, 2:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT OCT 20 2001
CURRENTLY LOW/MID LAYER CLOUDS HAVE CLEARED OVER THE NRN TWO-THIRDS
OF THE CWA LEAVING THE MOST CLOUDS OVER ALACHUA COUNTY. CIRRUS
ASSOCIATED WITH THE SUBTROPICAL JET HAVE MADE LITTLE PROGRESS
NORTHWARD SINCE THE MORNING DISCUSSION. RECENTLY SENT AN UPDATE TO
ZONES TO ADJUST THE SKY COVER.
FORECAST...MODELS INDICATE INVERTED TROUGH AND DEEP LAYER MOISTURE
WILL BEGIN PUSHING NORTHWARD REACHING SGJ TO GNV BY SUNDAY NIGHT
INTO MONDAY. A LOW DEVELOPS ALONG THE TROUGH AXIS LATE MONDAY THEN
TREKS NEWD INTO ATLANTIC. WILL KEEP CHANCE POPS FOR SOUTHERN AND
COASTAL ZONES ON SUNDAY THEN INCREASING TO LIKELY FOR MARION...
PUTNAM AND FLAGLER COUNTIES SUNDAY NIGHT. HIGHEST POPS ON MONDAY
WILL REMAIN 60% OVER SOUTH TAPERING TO 50% REMAINING FLORIDA
COUNTIES AND 30% INLAND GEORGIA. ALSO PRES GRADIENT INCREASES AND
WILL MENTION BREEZY FOR DAYS 1 AND 2.
EXTENDED...NEXT COLD FRONT WILL APPROACH ON THURSDAY AND SWEEP
THROUGH THE CWA FRIDAY. NORTHWESTERLY FLOW ALOFT WILL USHER IN SUNNY
SKIES AND COOLER THAN NORMAL TEMPS FOR THE WEEKEND.
MARINE...SEAS AT THE BUOYS ARE BEGINNING TO SUBSIDE DUE TO LOWER
SWELLS. HOWEVER THE SEA LOVE II AT 15 NM E OF SGJ WAS REPORTING
SWELLS OF 6-7 FT AND WIND WAVES 2-3 FT AND NE 18 KT WINDS. SINCE
THESE REPORTED WINDS/SEAS WERE HIGHER THAN OBS AT THAT TIME...IT
SEEMS PRUDENT TO CONTINUE HIGHLIGHTING SCEC. WILL MAKE ONLY MINOR
CHANGES TO REMAINDER OF FCST.
PRELIM
AMG 58/82/62/80 0-23
SSI 65/78/67/77 0234
JAX 63/81/67/78 1335
GNV 64/82/67/80 -445 28
.JAX...
.GA...NONE.
.FL...NONE.
TRABERT
In the hours before
Special weather statement, Oct 20, 12:25 PM EST, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200-
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT SAT OCT 20 2001
...A GOOD CHANCE OF RIP CURRENTS AT THE BEACHES...
RIP CURRENTS...OR RUN OUTS...WILL CONTINUE ALONG THE NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA BEACHES DUE TO MODERATE NORTHEAST
WINDS AND EASTERLY SWELLS. FOR SAFETY...SWIM ONLY AT GUARDED
BEACHES AND HEED THE ADVICE OF THE LIFEGUARDS OR BEACH PATROL.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Rip Current, St. Johns
- When
- October 20, 5:00 PM EST
- Where
- St. Johns County, St Augustine Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
11 year old girl caught in rip current drowned
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270417.